Texas, 2014

High Wind in Texas, November 15 to 16, 2014

November 15 to 16, 2014 · NWS MAF · 1 event in 1 county or zone

A passing shortwave trough imparted strong westerly winds to the higher elevations of the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A passing shortwave trough imparted strong westerly winds to the higher elevations of the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 15, 3:05 AM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Nov 15, 3:05 AM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
405 AM CST Sat Nov 15 2014

.DISCUSSION...

See Aviation Discussion below.

&&

.AVIATION...

VFR conditions will prevail most of the forecast period. A cold front
will enter the region near the end of the forecast period...w/latest
buffer soundings suggesting fropa at KHOB at around 09z. Post-frontal
stratus should develop...but only at KMAF before the forecast period
runs out.

&&

.PREV DISCUSSION... /ISSUED 401 AM CST Sat Nov 15 2014/

DISCUSSION...

An upper trough will begin to move over the central conus today with
a portion of the trough lagging behind.  Temperatures are expected
to warm up even further this afternoon to near normal as surface
winds shift toward south and west and 850 mb temps warm.  A cold
front associated with the upper trough over the Upper Midwest is
expected to push into the area Saturday night/Sunday morning.  Lift
will increase over the area as the upper trough moves overhead so
there will be a slight chance of precipitation across southeast New
Mexico, the Guadalupe Mountains, and the northern Permian Basin
Sunday afternoon.  Expect the precipitation to be in the form of a
rain/snow mix since temperatures will be dropping through the
afternoon to near freezing.  The precipitation will shift further
south into the CWA Sunday night into Monday morning and change over
to all snow as temperatures drop to below freezing for a good
portion of the area.  Not much accumulation is expected.
Temperatures will remain chilly on Monday as a result of the surface
ridge to the east of the area.  The precipitation is expected to be
over with by Monday afternoon.

On Tuesday, the region will be on the backside of the upper trough
and surface winds will shift to the south.  Temperatures will warm
slightly on Tuesday as a result of this wind shift.  The surface
ridge will move well to the east on Wednesday and a surface trough
is expected to develop.  This will contribute to a good warm up on
Wednesday afternoon.  Additional warming is expected on Thursday as
the surface trough across the area strengthens.  The upper air
pattern between the GFS and ECMWF starts to diverge on Friday but
generally expect conditions to remain dry into next Saturday.  A
cold front appears to move into the area late next week bringing
temperatures down a little.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Nov 15, 2:10 AM MST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
310 AM CST SAT NOV 15 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-160915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
310 AM CST SAT NOV 15 2014 /210 AM MST SAT NOV 15 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

UP TO A HALF INCH OF SNOW IS POSSIBLE ACROSS THE GUADALUPE MOUNTAINS...
SOUTHEAST NEW MEXICO PLAINS...AND THE WESTERN LOW ROLLING PLAINS SUNDAY
AND SUNDAY NIGHT...AND MAY RESULT IN SLIPPERY ROADWAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
November 15, 8:00 AM MST to November 16, 1:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544486.